SMITH & NEPHEW, INC. SVC REPL POSITIONER SPIDER LIMB; ACCESSORIES, OPERATING-ROOM, TABLE (KIT)
Back to Search Results |
| Model Number |
7210569S |
| Medical Device Problem Codes |
Unintended Movement (3026); Explosion (4006)
| Health Effect - Clinical Codes |
Bacterial Infection (1735); Cellulitis (1768); Necrosis (1971); Septic Shock (2068); Fasciitis (2375); Skin Tears (2516); Convulsion/Seizure (4406); Unspecified Respiratory Problem (4464); Swelling/ Edema (4577); Decreased Level of Consciousness (4591); Compartment syndrome (4888)
| Date of Event |
08/04/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).
Event or Problem Description
It was reported that during an unknown procedure, the spider limb positioner exploded, causing injuries to the staff.The injuries were sustained when the surgeon pressed the foot pedal and a very loud bang was heard, the metal cylinder on the back of the spider shot off into the shin of the crna.It caused a large open wound that appeared to be about 4 inches in length and ½-1 inch in width.After the case the surgeon examined the wound and asked if he wanted a stitch or durabond in the wound.At that point the surgeon left the room and went to his next case without doing anything to the injury.The crna had to be admitted on friday and taken right to the or for surgery.It was mentioned that the crna had compartment syndrome and necrotizing fasciitis.The main case and procedure was completed without significant delay using a back-up device.The patient was not injured but the nurse is still hospitalized.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 h3, h6: the reported device, used in treatment, was not returned to the designated complaint facility for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the returned device and the reported incident.An analysis of the enclosed images appears to show a spider with the air cylinder cover detached from the device.The swivel connector and swivel cap also appear to be detached from the air cylinder.The air cylinder appears to still be attached to the device.The complaint was confirmed based on the customer images but a root cause could not be established without the device being returned for evaluation or based on the provided information.Factors which could have contributed to the reported event include over-pressurization or a defective valve.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was an isolated issue.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.Without supporting clinical documentation or the device, the clinical root cause of the reported failure cannot be concluded.However, we cannot rule out a procedural variance as the likely cause of the reported device failure.It is unknown if the instructions for use for the spider was adhered to.As it relates to the main case, the patient was not injured, and the procedure was completed without a significant delay using a back-up.It is unknown if the crna received wound care prior to hospitalization.Therefore, we cannot rule out the possibility of delayed wound care as a contributing factor to the reported compartmental syndrome, necrotizing fasciitis, and hospitalization.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.
Event or Problem Description
It was reported that during a rotator cuff repair, the spider limb positioner exploded, causing injuries to the staff.The injuries were sustained when the surgeon pressed the foot pedal and a very loud bang was heard, the metal cylinder on the back of the spider shot off into the shin of the crna.It caused a large open wound that appeared to be about 4 inches in length and ½-1 inch in width.After the case the surgeon examined the wound and asked if he wanted a stitch or durabond in the wound.At that point the surgeon left the room and went to his next case without doing anything to the injury.The crna had to be admitted on friday and taken right to the or for surgery.It was mentioned that the crna had compartment syndrome and necrotizing fasciitis.The main case and procedure was completed without significant delay using a back-up device.The patient was not injured but the nurse is still hospitalized.
Additional Manufacturer Narrative
B5: updated.
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint facility for independent evaluation, thus visual inspection and functional testing could not be performed.There was a relationship found between the returned device and the reported incident.An analysis of the enclosed images appears to show a spider with the air cylinder cover detached from the device.The swivel connector and swivel cap also appear to be detached from the air cylinder.The air cylinder appears to still be attached to the device.The complaint was confirmed based on the customer images but a root cause could not be established without the device being returned for evaluation or based on the provided information.Factors which could have contributed to the reported event include over-pressurization or a defective valve.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was an isolated issue.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.There were no indications to suggest the anticipated risk is not adequate without supporting clinical documentation or the device, the clinical root cause of the reported failure cannot be concluded.However, we cannot rule out a procedural variance as the likely cause of the reported device failure.It is unknown if the ifu for the spider was adhered to.As it relates to the main case, the patient was not injured, and the procedure was completed without a significant delay using a back-up.It is unknown if the crna received wound care prior to hospitalization.Therefore, we cannot rule out the possibility of delayed wound care as a contributing factor to the reported compartmental syndrome, necrotizing fasciitis, and hospitalization.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.
Event or Problem Description
It was reported that during the start of a rotator cuff repair, the spider limb positioner was not depressurizing and could be moved without pressing the foot pedal, the pressure was adjusted from 100psi to 105psi and after the pedal was depressed the spider exploded, causing injuries to the crna.The metal cylinder on the back of the spider shot off into the shin of the crna.It caused a large open wound that appeared to be about 4 inches in length and ½-1 inch in width.After the case the surgeon examined the wound and asked if the crna wanted a stitch or durabond in the wound.At that point the surgeon left the room and went to his next case without doing anything to the crna¿s injury.The crna was seen in the er and the wound was sutured.The crna had several complications after the device malfunction which required several medical interventions.The crna is still undergoing poly therapies and treatments from the injuries he sustained.No further information available.
Additional Manufacturer Narrative
H10: h2: additional information: a1, a2, a3, b5, b6, b7 and h6: health effect - clinical and impact code and medical device problem code.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10, h3, h6: the reported device was not returned to the designated complaint unit for independent evaluation.However, an analysis of the enclosed images appears to show a spider with the air cylinder cover detached from the device.The swivel connector and swivel cap also appear to be detached from the air cylinder.The air cylinder appears to still be attached to the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A clinical review states that the provided photo images confirm a large open wound as reported to the left leg.The images of the device show some parts with corrosion around the edges.We are unable to conclude if the positioner was adequately placed and secured according to the ifu therefore, a user/ procedural related to inspection of the device prior to use or over pressurization cannot be ruled out as the pressure was changed prior to the incident or if there were a malfunction or defect with the device as the product was not returned for inspection.Per the ifu for the spider limb positioner the normal psi is between 100 and 110 and this pressure was adjusted prior to the incident.The impact to the patient was the injuries sustained to the left leg, and left arm that include but not limited to multiple traumatic injuries, clinical symptoms of infections (necrotizing fasciitis, compartmental syndrome and the associated polymicrobial bacteremia), pain management, psychological symptoms, medical intervention/procedures, rehab, and prolonged hospitalization.The root cause could not be determined since findings cannot lead to a clear cause of the reported event.Factors that could have contributed to the reported event include over-pressurization or a defective valve.Based on this investigation, the need for corrective action is not indicated.